Kentucky, 2007

Hail and Damaging Wind in Kentucky, June 7, 2007

June 7, 2007 · NWS LMK · 3 events in 2 counties and zones

A frontal boundary running north to south over central Kentucky set off some late morning and early afternoon severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A frontal boundary running north to south over central Kentucky set off some late morning and early afternoon severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 7, 9:30 AM CST, 25 minutes earlier.

Area forecast discussion, Jun 7, 9:30 AM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU JUN 7 2007

.MORNING UPDATE...

SATELLITE AGREES WITH MORNING OBS AND MESO-NAM IN SHOWING DISTINCT
MOISTURE SURGE MOVING NORTH-NORTHEAST ACROSS WESTERN TENNESSEE.
DEWPOINTS WILL RISE INTO THE MID TO UPPER 60S BY LATE AFTERNOON
ACROSS MUCH OF KENTUCKY. LOW CLOUDS ASSOCIATED WITH THIS SURGE WILL
ERODE SOMEWHAT...BUT HAVE AMENDED FORECAST TO ACCOUNT FOR THE
INCREASE IN DEWPOINTS AND PARTLY CLOUDY SKIES EXPECTED TO DEVELOP
ACROSS THE SOUTHERN HALF OF CENTRAL KENTUCKY LATE THIS AFTERNOON.

JSD

.PREV DISCUSSION... /ISSUED 331 AM EDT THU JUN 7 2007/

SHORT TERM (TODAY AND TONIGHT)...

RIDGING CONTINUES TO BUILD ACROSS THE GREAT LAKES AND OHIO VALLEY
THIS MORNING...WITH TROUGHING WORKING FROM THE ROCKIES INTO THE
PLAINS. DEEP SURFACE LOW ACROSS THE NORTHERN PLAINS CREATING A
STRONG PRESSURE GRADIENT ACROSS THE CENTRAL CONUS...STRONG SOUTHERLY
FLOW DEVELOPING INTO THE OHIO VALLEY THIS MORNING. VAD WIND
PROFILER AT LVX SHOWING 30KTS JUST 2000 FT OFF THE DECK. TEMPS
HAVE STARTED TO STEADY OR DROP VERY SLOWLY WITH THE WAA INCREASING
ACROSS THE REGION...TEMPS HANGING AROUND THE UPPER 60S AND LOWER
70S AS OF THIS WRITING.

LITTLE OPAQUE CLOUD COVER EXPECTED TODAY...THOUGH SOME CU
DEVELOPMENT WILL BE LIKELY THIS AFTERNOON. WITH THE LOW AMOUNT OF
CLOUDS HEATING WILL QUICKLY MIX OUT THE INVERSION AND ALLOW FOR A
FASTER HEATING OF THE SURFACE...ALSO CONTINUED WAA DURING THE DAY
WILL ALL COMBINE TO CREATE THE HOTTEST DAY OF THE YEAR SO
FAR...WITH HIGHS TOPPING OUT IN THE LOWER AND MIDDLE 90S. H850
TEMPS WILL TOP OUT AT A IMPRESSIVE 19 TO 20C THIS AFTERNOON. WITH
THE TIGHTENING PRESSURE GRADIENT AND THE MIXING DOWN OF THE STRONG
WINDS NOT TOO FAR OFF OF THE GROUND GUSTS AROUND 30 KTS WILL BE
POSSIBLE THIS AFTERNOON...WITH SUSTAINED WINDS AROUND 15 TO 20
KTS. WITH THE WARM TEMPERATURES AND SCHOOL OUT MANY MAY BE AT THE
RECREATIONAL LAKES IN THE AREA...WILL ISSUE LAKE WIND ADVISORY FOR
THE STRONG WINDS TO HEIGHTEN BOATER SAFETY THAT LAKES MAY BE ROUGH
GOING LATER TODAY INTO THE EARLY EVENING.

TONIGHT SOME THIN CIRRUS FROM THE CONVECTION TO THE WEST MAY START
TO MOVE TOWARDS THE REGION...BUT A SLIGHTLY SLOWER SOLUTION IS
PREFERRED AND THEREFORE WILL REMOVE THE PRECIP FROM THE LAST FEW
HOURS OF THE PERIOD OVERNIGHT. CLOUDS WILL CONTINUE TO INCREASE
SOME FROM NORTHWEST TO SOUTHEAST DURING THE LAST FEW HOURS OF THE
PERIOD BEFORE DAYBREAK FRIDAY THOUGH. MODERATE SOUTHERLY WINDS OF
10 TO 15KTS MAY CONTINUE THRU THE NIGHT...ALONG WITH INCREASING
CLOUDS THE OVERNIGHT TEMPS WILL BE WARM...ONLY DROPPING INTO THE
LOWER AND MIDDLE 70S.

--SCHOTT

LONG TERM (FRI THRU MON)...

FOCUS THIS PERIOD ON FRIDAY AND CHC OF SVR STORMS.

WEAKENING SHRTWV TROF DROPS INTO THE LOWER OH VLY BY LATE FRI...GFS
A BIT STRONGER AND FASTER THAN NAM-WRF...THEREFORE ABOUT 4 HRS
FASTER WITH ASSOCIATED FROPA LATE FRI. WILL COMPROMISE CDFNT
POSITION FOR NOW...NEAR THE OH RIVER BY 00Z SAT. OUR LOCAL WRF SHOWS
STRONGEST CELLS AHEAD OF FRONT DEVELOPING IN A LINEAR FASHION DURING
THE AFTN/EVE...PRIMARILY EAST OF LOU...OVER THE BLUEGRASS REGION.
HOWEVER A BKN TO SOLID LINE OR LINES SHUD EXTEND SWWD TO OUR SWRN FA
BY EARLY EVE...EITHER AHEAD OF OR ON THE FRONT. AS FOR SVR
POTENTIAL...SLOWER NAM FNTL MOVEMENT WUD ALLOW FOR GREATER
HEATING/INCREASING INSTABILITY TO MODERATE/HIGH VALUES OF CAPE BY
LATE AFTN...ESPECIALLY OVER THE AFOREMENTIONED BLUEGRASS REGION.
UNIDIRECTIONAL DEEP LAYER WINDS AND DRYING MID LEVELS PER FCST
SOUNDINGS SHOW DAMAGING WIND GUST POTENTIAL OF GREATER THAN 40 KTS.

THIS COULD END UP BEING AN EVENT SIMILAR TO LAST TUESDAY...HOWEVER
WITH A GREATER WIND THREAT THAN HAIL...OR JUST MAINLY A NON-SVR
LINEAR MCS...BASED ON THE FASTER GFS WITH CLOUDS LIMITING
HEATING/INSTABILITY.

A DRY FCST EXPECTED FOR THE REST OF THE PD WITH GENERALLY ZONAL FLO
AS RIDGE BUILDS ACRS THE LOWER/MID MS VLY AND WORKS INTO THE TN/LWR
OH VLY BY MON. CDFNT PROGGED TO REACH SRN TN(NAM-WRF) OR THE NRN
GULF STATES(GFS) BY 12Z SAT WITH DRIER AMS ADVECTING INTO OUR FA AS
HI PRES MOVES ACRS THE OH VLY...WITH THIS HI FCST TO REACH THE ERN
OH VLY/NEW ENGLAND BY MON MRNG.

DK

&&

.AVIATION (12Z TAFS)...
MAIN CONCERN THIS TAF PERIOD CONTINUES TO BE THE WINDS...BOTH AT
THE SURFACE AND ALOFT. VFR CONDITIONS WILL BE FOUND THROUGHOUT THE
ENTIRE TAF PERIOD AT ALL THREE SITES WITH NO CIGS EXPECTED ACROSS
THE REGION BELOW 25K FT. INITIALLY NON-CONVECTIVE LLWS WILL BE AN
ISSUE WITH A STRONG LOW LEVEL JET NEARING 40 KTS AROUND 1.5 TO 2 K
FT. WINDS WILL MIX AFTER 13 TO 14Z QUICKLY ALLOWING FOR SUSTAINED
SURFACE WINDS OF AROUND 15 TO 20KTS AND GUSTS IN THE 25 TO 30 KT
RANGE DURING THE LATE MORNING INTO THE EARLY EVENING HOURS. AS
SOME MINOR DECOUPLING OF THE WINDS OCCURS DURING THE LATE EVENING
...NON- CONVECTIVE LLWS LOOKS TO REAPPEAR WITH WINDS NEARING 35KTS
ONLY 1.5 TO 2 K FT ABOVE THE DECK.

--SCHOTT

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...LAKE WIND ADVISORY FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO
     8 PM EDT /7 PM CDT/ THIS EVENING FOR ALL CENTRAL KENTUCKY.

IN...LAKE WIND ADVISORY FROM 11 AM EDT /10 AM CDT/ THIS MORNING TO 8
     PM EDT /7 PM CDT/ THIS EVENING FOR ALL SOUTH CENTRAL INDIANA.

&&
Hazardous weather outlook, Jun 7, 9:30 AM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT THU JUN 7 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-080830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT THU JUN 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH...WITH WIND GUSTS OF
AROUND 35 MPH THROUGH THE EARLY EVENING. BOATERS ON AREA LAKES MAY
FIND HAZARDOUS CONDITIONS...AND TRAVELERS IN HIGH PROFILE VEHICLES
ON EAST-WEST ROADWAYS...SUCH AS I-64 AND THE BLUEGRASS PARKWAY...MAY
ENCOUNTER DIFFICULT CONDITIONS. LIGHT OUTDOOR ITEMS WILL BE AFFECTED
BY THE GUSTY WINDS...AND SHOULD BE STORED OR SECURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL APPROACH THE REGION FROM THE NORTHWEST FRIDAY
AFTERNOON AND EXIT THE REGION TO THE SOUTH AND EAST EARLY SATURDAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF
THIS FRONT. SOME STRONG TO SEVERE STORMS ARE POSSIBLE...ESPECIALLY
FRIDAY AFTERNOON AND EVENING WITH DAMAGING WIND GUSTS THE PRIMARY
SEVERE THREAT AND LARGE HAIL A LESSER THREAT. THE STORMS SHOULD EXIT
SOUTH CENTRAL KENTUCKY BY MIDNIGHT.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE TUESDAY AND WEDNESDAY...
PRIMARILY IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

JSD

The radar

The Louisville radar (KLVX), 64 km away, was scanning. The volume nearest the first event began at 15:50 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Hart

When
June 7, 9:55 AM CST
Where
Hart County, 2 mi N of Bonnieville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.399, -85.920

The spotter also reported a 55 mph wind gust.

Thunderstorm Wind, Metcalfe

When
June 7, 9:56 AM CST
Where
Metcalfe County, Knob Lick
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.080, -85.680

Trees and power lines were downed.

Hail, Hart

When
June 7, 10:00 AM CST
Where
Hart County, Canmer
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.280, -85.780

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39941, 39944, 39943.